Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Lake Charles, LA

May 12, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 4:20 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 4:20 AM CDT (09:20 UTC)
Expired
May 12, 2004, 7:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 25 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 120919
FFWLCH
LAC019-121200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 700 AM CDT

* AT 405 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS 
  ROADS CLOSED AROUND CALCASIEU PARISH DUE TO HEAVY RAINS WHICH 
  FELL  OVER THE PAST SIX HOURS. NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATES THAT UP TO 10 INCHES OF RAIN HAS FALLEN ON PARTS 
  OF THE PARISH...MAINLY IN THE CARLYSS AND SULPHUR AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  WESTLAKE...VINTON...SULPHUR...STARKS...MOSS BLUFF...LAKE CHARLES   
  AND CARLYSS.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD. 
REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3039 9372 3007 9365 3007 9300 3037 9306

$$

LGE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:20 AM CDT, 1 hour earlier.

Area forecast discussion, May 12, 3:20 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 AM CDT WED MAY 12 2004

.SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE
PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER
THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW
LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE.
UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL
CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE
EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY
NEXT WEEK.

&&

.DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS
BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND
S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE.
CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH
MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A
ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN
VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT
PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25
KNOT WINDS IN THE WATERS.

.PRELIMINARY POINT TEMPS/POPS...
BPT  84  74  84  71 /  30  30  60  20
LCH  83  72  82  69 /  40  40  70  20
LFT  83  71  84  69 /  50  30  50  30
AEX  82  71  83  68 /  60  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA COASTAL WATERS GMZ450-455-470-475.
TX...SCA COASTAL WATERS GMZ470-475.

11/25
Hazardous weather outlook, May 11, 6:00 AM CDT, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

In the hours before

Local storm report, May 12, 12:39 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     CARENCRO                30.31N 92.04W
05/12/2004  50 MPH           LAFAYETTE          LA   PUBLIC

1205 AM     TSTM WND DMG     BRANCH                  30.35N 92.27W
05/12/2004                   ACADIA             LA   PUBLIC

            ROOF OFF HOUSE ON VICTOR ROAD.

1115 PM     TSTM WND GST     JENNINGS                30.22N 92.66W
05/11/2004  60 MPH           JEFFERSON DAVIS    LA   TRAINED SPOTTER

            SKYWARN SPOTTER ESTIMATED WINDS NEAR 60 MPH.

1050 PM     TSTM WND DMG     5 SW FENTON             30.31N 92.98W
05/11/2004                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            JEFF DAVIS 911 REPORTS WIDESPREAD TREES AND POWER POLES
            DOWN IN WESTERN PORTION OF THE PARISH JUST EAST OF IOWA
            LEADING TO NUMEROUS POWER OUTAGES.

1050 PM     TORNADO          1 N LACASSINE           30.25N 92.92W
05/11/2004                   JEFFERSON DAVIS    LA   PUBLIC

            POSSIBLE TORNADO SPOTTED NEAR INTERSTATE 10 NORTH OF
            LACASSINE.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   FIRE DEPT/RESCUE

            BACK PART OF KINGS TRUCK STOP STRUCTURE COLLAPSED DUE TO
            STRONG WINDS.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            NUMEROUS ELECTRICAL POLES DOWN AND ALL ELECTRICITY OUT IN
            THE TOWN.

0940 PM     FLOOD            PORT ARTHUR             29.90N 93.93W
05/11/2004                   JEFFERSON          TX   PUBLIC

            WACO AVENUE FLOODED BY SEVERAL INCHES OF WATER

&&

LGE
Local storm report, May 12, 1:34 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
134 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLOOD            SULPHUR                 30.23N 93.36W
05/12/2004                   CALCASIEU          LA   PUBLIC

            REPORTS OF WATER IN HOMES AND ROADS IMPASSABLE IN
            NORTHWEST SECTION OF SULPHUR...OFF BURTON STREET NEAR
            CASS AND BRADY STREETS.

&&

LGE
Local storm report, May 12, 2:31 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLOOD            3 E LAKE CHARLES        30.21N 93.15W
05/12/2004                   CALCASIEU          LA   PUBLIC

            OPELOUSAS STREET...BETWEEN INTERSTATE 10 AND U.S. HIGHWAY
            90 OFF I-10 EXIT 36 IN THE CHLOE COMMUNITY...NEARLY
            IMPASSABLE DUE TO HIGH WATER.

&&

LGE
Local storm report, May 12, 2:48 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     10 E VILLE PLATTE       30.69N 92.11W
05/12/2004                   ST. LANDRY         LA   BROADCAST MEDIA

            PUBLIC REPORT OF A SHED THROWN ONTO THE ROOF OF A HOUSE,
            DAMAGING THE HOUSE, IN THE GRAND PRAIRIE COMMUNITY.

&&

LGE
Local storm report, May 12, 2:57 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
257 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            LAKE CHARLES            30.21N 93.20W
05/12/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            CALCASIEU PARISH 911 REPORTS NUMEROUS STREETS AROUND THE
            OPELOUSAS STREET/INTERSTATE 10 INTERCHANGE IN NORTH LAKE
            CHARLES FLOODED AND IMPASSABLE. ALSO REPORTS HIGH WATER
            AROUND KIRKMAN AND BELDEN STREETS.

0255 AM     FLOOD            GILLIS                  30.37N 93.20W
05/12/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            CALCASIEU PARISH 911 REPORTS NORTH PERKINS FERRY ROAD
            CLOSED DUE TO HIGH WATER.

&&

LGE
Local storm report, May 12, 3:37 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            3 E LAKE CHARLES        30.21N 93.15W
05/12/2004                   CALCASIEU          LA   PUBLIC

            PUBLIC REPORT OF HIGH WATER ON MC COWN ROAD AND OTHER
            NEARBY ROADS IN THE CHLOE COMMUNITY. ALSO REPORTED A
            LARGE SECTION OF TELEPHONE POLE IN THE ROAD ON MC COWN
            ROAD.

&&

LGE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:54 PM CDTFlash Flood WarningLCHCalcasieu2 hr
May 11, 10:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu17 min
May 11, 10:33 PM CDTTornado WarningLCHJefferson Davis27 min
May 11, 10:58 PM CDTTornado WarningLCHCameron, Jefferson Davis32 min
May 11, 11:14 PM CDTSevere Thunderstorm WarningLCHAcadia61 min
May 11, 11:51 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry39 min
May 12, 1:00 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 2:40 AM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 12, 5:47 AM CDTFlash Flood WarningLCHJefferson Davis2 hr
May 12, 6:25 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 12, 7:15 AM CDTFlash Flood WarningLCHCalcasieu4 hr
May 12, 8:15 AM CDTFlash Flood WarningLCHRapides3 hr
May 12, 8:30 AM CDTFlash Flood WarningLCHAvoyelles3 hr
May 12, 8:46 AM CDTFlash Flood WarningLCHVernon3 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningLCHSaint Landry36 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningLCHSaint Martin30 min
May 12, 4:31 PM CDTFlash Flood WarningLCHSaint Martin3 hr
May 12, 4:43 PM CDTFlash Flood WarningLCHLafayette, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.